Missouri, 2020

Flooding in Missouri, February 24 to 25, 2020

February 24 to 25, 2020 · NWS SGF · 8 events in 7 counties and zones

A storm system brought heavy rainfall to the Ozarks as a surface low pressure system that deepened over the southern Plains, tracked eastward along the Arkansas and Missouri border. Rainfall amounts over two inches occurred in places leading to flooding of numerous low water crossings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A storm system brought heavy rainfall to the Ozarks as a surface low pressure system that deepened over the southern Plains, tracked eastward along the Arkansas and Missouri border. Rainfall amounts over two inches occurred in places leading to flooding of numerous low water crossings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 24, 5:39 AM CST, 6 minutes earlier.

Area forecast discussion, Feb 24, 5:39 AM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
539 AM CST Mon Feb 24 2020

...AVIATION UPDATE...

.SHORT TERM...(Today and tonight)

It was a rainy night over extreme southeast Kansas and the
Missouri Ozarks. Widespread amounts ranged from around 0.5 to 1.5
inches. The heaviest amounts occurred roughly from Columbus,
Kansas up through Osceola, Missouri. This area had drier soil
moisture going into the event, therefore small stream flooding is
less likely. However, the Little Osage and Marmaton rivers are
now forecasted to flood out of their banks within the next few
days.

Additional rainfall is expected through today as the upper level
cold core tracks directly over the region. This could bring an
additional tenth to half inch, creating some low water crossing
issues.

Being that the system was still west of the CWA, we decided not to
make any adjustments with the Flood Watch at this time.

A few thunderstorms will also be possible this afternoon as the
upper cold core gets closer. There could be a few hundred j/kg of
cape that evolves across south central Missouri, bringing a very
low chance of severe hail in this area. Our confidence in severe
weather is very low, however, its sufficient enough to mention in
the Hazardous Weather Outlook. Mainly a hail risk is expected in
south central Missouri, with one of two of the most intense storms
possibly yielding quarter size hail. It's quite possible no
severe hail is observed with these storms today.

Rain will exit the CWA by this evening setting the stage for a dry
and chilly night. Look for low temperatures to fall into the 30s.

.LONG TERM...(Tuesday through Sunday)

A clipper type system will approach from the northwest by Tuesday,
bringing another quick shot of rain and maybe a few snow flakes.
We do not think hardly any locations will receive much more than
a dusting of snow at best. Most locations will not experience any
accumulation of snow at all.

This precipitation will exit the region by Wednesday morning, with
several days of cool and dry air to follow. Deep northwest flow
will evolve during this time frame, and stay anchored over the
area well into the upcoming weekend. It's possible that a couple
of speed maxes that approach from the northwest could bring a fast
shot of precipitation, however, nothing too significant is
expected.

A major pattern change is then expected early next work week,
bringing a Gulf airmass back to the Ozarks. This will cause rain
chances to increase as a long wave trough slowly approaches from
the west. This could bring another widespread round of rainfall.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)

Pilots flying in and out of the southwest Missouri airports will
need to monitor radar and observation trends very closely today.

A strong storm system was currently approaching from the west,
forcing numerous showers and thunderstorms across the Ozarks. This
activity will continue in intermittent fashion through the day.

Ceilings and visibilities will vary from IFR to MVFR through the
entire TAF cycle.

Look for southerly surface winds, shifting to northwest sometime
this afternoon.

Safe Travels.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through this afternoon for MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...Flood Watch through this afternoon for KSZ073-097-101.

&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Cramer
Hazardous weather outlook, Feb 24, 4:38 AM CST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
438 AM CST Mon Feb 24 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
438 AM CST Mon Feb 24 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated flooding risk.
  Limited lightning risk.

DISCUSSION...

Showers and thunderstorms will occur in intermittent fashion today
over extreme southeast Kansas and the Missouri Ozarks. A few
strong thunderstorms will be possible in south central Missouri. A
couple of these storms could produce hail up to the size of
quarters, and wind gusts up to 60 mph.

An additional one tenth to half inch of rain is expected today
and this evening. A few locations could receive another inch of
rain. Flooding is likely over low water crossings that are
typically flood prone. A few larger rivers are also expected to
flood within the next couple of days.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

An upper level disturbance will approach the Ozarks Tuesday evening
and night. Light snow and flurries will be possible, giving some
locations a dusting of accumulation. The best chances for a
dusting of snow will occur up in central Missouri.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today for a short period of
time over areas of south central Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Hickory

When
February 24, 5:45 AM CST to 5:00 PM CST
Where
Hickory County, 0.84 mi ENE of Preston to 0.72 mi NE of Preston
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.936, -93.216

Highway D south of Preston was closed due to flooding.

Flood, Christian

When
February 24, 7:20 AM CST to 5:00 PM CST
Where
Christian County, 1.1 mi E of Terrell to 1.08 mi E of Terrell
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.080, -93.400

Old Limey Road at the Wilsons Creek low water crossing was impassible due to flooding over the roadway.

Flood, Douglas

When
February 24, 10:21 AM CST to 5:00 PM CST
Where
Douglas County, 0.88 mi NE of Ann to 0.72 mi NE of Ann
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.040, -92.190

Highway EE at the North Fork River low water crossing was impassible due to flooding over the roadway.

Flood, Wright

When
February 24, 12:09 PM CST to 6:00 PM CST
Where
Wright County, 1.38 mi N of Jerktail to 1.75 mi N of Jerktail
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.440, -92.450

Highway Z at the Elk River low water crossing was impassible due to flooding over the roadway.

Flood, Barton

When
February 24, 2:20 PM CST to 10:00 PM CST
Where
Barton County, 2.82 mi WSW of Hannon to 2.74 mi ESE of Oskaloosa
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.620, -94.550

Highway K at the Dry Wood Creek low water crossing was impassible due to flooding over the roadway.

Flood, Benton

When
February 24, 5:40 PM CST to 10:00 PM CST
Where
Benton County, 2.07 mi N of Zora to 2.59 mi N of Zora
Cause
Heavy Rain
Reported by
Public
Coordinates
38.310, -93.100

Highway WW at the Big Buffalo Creek low water crossing was impassible due to flooding over the roadway. Report was received via video on social media showing swift moving water over the road.

Flood, Morgan

When
February 24, 5:57 PM CST to 11:00 PM CST
Where
Morgan County, 1.08 mi ESE of Florence to 1.31 mi E of Florence
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.575, -92.961

Highway BB at the Gabriel Creek low water crossing was impassible due to flooding over the roadway.

Flood, Barton

When
February 24, 7:36 PM CST to February 25, 2:00 AM CST
Where
Barton County, 1.49 mi SSW of Boston to 1.64 mi SSW of Boston
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.400, -94.310

Highway 126 at the Muddy Creek low water crossing was impassible due to flooding over the roadway.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872800, 872802, 872803, 872805, 872808, 872812, 872813, 872814.